Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


TDF - creatinine and urine protein
Aug 7, 2011

Hi Doc, thank you in advance for responding to my questions.

Data below is to give you some background to assist you in your response.

43 years and HIV positive for 8 months. Very good diet and exercise routine. No other health issues and in excellent physical condition.

Drugs: Truvada and Stocrin for 6 months. Remain UD for last 5 months. No other medications/drugs

Quarterly plasma testing: CD4 range - low of 450 to 750 and continues to increase CD4% - low of 33% to 43% and continues to increase Creatinine Plasma - increasing from 0.8 (pre HIV+) to 1.1 - from lowest in ref range to now highest in ref range in over 8 months eGFR- significant decline from 112 ml/min/1.73 (pre HIV+) to 76 in over 8 months. All other plasma tests normal

URINE-Previously standard urinalysis tests neg for protein. 2 x detailed tests over previous 4 months has detected the following;

Protein in urine- increasing from 0.12 and 0.13 (slightly above the reference range of 0.00-0.10 g/L). First time protein diagnosed in urine. Urine microalb less than 0.3 mg/dL Creatinine in urine - 17 mmol/L

UA/C - 2 x tests normal and within ref range UP/C- 2 x tests normal and within ref range All other urine tests normal

Concerns: I am concerned of increasing plasma creatinine and declining eGFR over short period of time.

In addition with having protein detected in my urine and above the ref range for the first time over last 2 x tests-a sign of kidney damage/TDF toxicity.

I understand that HIV drugs can increase plasma creatinine in some patients.

I plan to undertake further plasma/urine tests shortly as detailed in the European (EACS) guidelines (screening for TDF renal toxicity)

Question now: With protein now detected in my urine and above the reference range, I dont understand why my UP/C and UA/C ratios are normal. Seems like a contradiction?

Is my increase in plasma creatinine and significant decline in eGFR over a short period of time considered normal or potentially a consequence of TDF? Should I be concerned?

If further testing results as per EACS guidelines are inconclusive, from the results provided above, would you recommend a switch from TDF to ABC? (I am able to take ABC)

Thank you

Response from Dr. Holodniy

You and your doctors are to be commended for following the additional kidney function parameters so closely, as most people just follow serum creatinine, which may not reflect what may be going on in the kidney as a result of tenofovir use. In general, one sees an increase in serum creatinine, Ur P/Cr ratio, Ur A/Cr ratio, and decrease in GFR. Other markers (more indicative of bone loss with tenofovir) can include decreased phosphate and increased alkaline phosphatase levels in the blood. Your UA/C level is normal because the urine albumin level is normal. The minimally elevated urine protein level may not be reflected in an increased ratio. That said, you have had an increase in serum creatinine and decrease in GFR, which likely does reflect some loss of kidney function and is likely due to tenofovir. it sounds like you don't have other medical conditions (hypertension, diabetes, etc), or taking other medications including over the counter products that can also be affecting the kidney function. If so, those should be addressed first. The good news is that these abnormalities are generally reversible upon discontinuation of tenofovir. If on repeat of the labs, these trends continue, I would favor switching meds.



Previous
Rise in CD 4 without medicines
Next
lab results

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement